Tardive dyskinesia (TD) is a movement disorder. It results from using medicines used to treat psychiatric problems, like schizophrenia .
TD causes repeating movements you can’t control. They may affect the face, limbs, or trunk.
TD is caused by chronic use of certain antipsychotic medicines.
It is not known why TD happens. Not all people who take these drugs get TD.
TD is more common in women. It is also more common in older adults. Other things that may raise your risk are:
Use of antipsychotics, especially if the drugs:
- Are taken in high doses for longer than six months
- Are first-generation drugs, which are the first drugs made to treat a condition
- Symptoms that begin or get worse after you reduce or stop the medicine
Movements may be once and a while or all of the time. They may or may not be noticed by others. Symptoms may start while on the medicine or within weeks of stopping it.
You may have:
- Smacking, pursing, or puckering your lips
- Sticking out or twisting your tongue
- Flexing and extending the thighs
- Foot tapping while sitting
- Moving fingers as if playing the piano
- Rubbing your hands together
- Swaying the body
- Pelvic thrusts
The doctor will ask about your symptoms and health history. A physical exam will be done. There is no specific test for TD. It is suspected if you are taking these medicines and have movements you can’t control.
Tests to rule out other disorders may include:
To treat TD, your doctor may:
- Stop the medicine that is causing it
- Lower the dose
- Switch you to a another medicine
- Recommend vitamin B6 or vitamin E , which may lower the risk of problems
Symptoms may get better over time even if you keep taking the medicine. Younger people tend to do better.
Some medicines may help lower symptoms, such as:
- Antipsychotic drugs that may help with movement problems
Deep Brain Stimulation (DBS) may be used on people who do not respond to medicine.
To help reduce your chances of TD from an antipsychotic drug:
Talk with your doctor about:
- Risks and benefits of the medicine
- Whether the dose is right for you and how well the drug is working
- Other medicines you can try that have less risk of TD
- Whether you can take a drug holiday to take a break from using the medicine
- For even a small symptom of TD that you have—early treatment works best
- Do not stop taking your medicine without first talking to your doctor. it may set off TD.
- See your doctor on a regular basis as advised.
- Reviewer: EBSCO Medical Review Board Rimas Lukas, MD
- Review Date: 05/2018 -
- Update Date: 06/13/2018 -